Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 56, NWS Denver/Boulder, CO

August 29, 1999Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 29, 1999, 4:49 PM MDT for Washington County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 1999, 4:49 PM MDT (22:49 UTC)
Expired
Aug 29, 1999, 5:20 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 292249 RRA
TORDEN
COC121-292320-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
449 PM MDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 520 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES NORTHEAST OF ELBA...OR
  ABOUT 15 MILES SOUTHEAST OF AKRON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBA

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

BAKER
LAT...LON 3998 10327 3984 10314 3987 10285 4012 10298

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:11 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 29, 3:11 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
311 PM MDT SUN AUG 29 1999

CURRENTLY...WATER VAPOR PICTURES SHOWING SOME PRETTY HEALTHY DRYING
HEADING THIS WAY IN THE MID/UPPER LEVELS...AND AN UPPER LEVEL
FEATURE PUSHING OVER THE AREA.  RADAR IS INDICATING SOME POTENTIALLY
SEVERE CONVECTION OVER ZONE 46...AND THEN SOME WIDELY SCATTERED
SHOWERS OVER ZONES 40/41.  WITH THE SYNOPTIC SCALE ENERGY MOVING
EAST FAIRLY QUICKLY AND NO MID/UPPER LEVEL CLOUDINESS
UPSTREAM...WILL GO CLEARS AFTER THIS EVENINGS FESTIVITIES CEASE.

UPPER RIDGE CENTER STAYS SOUTHEAST OF US THROUGH THE FIRST FOUR
PERIODS...WITH AN UPPER TROUGH PROGGED INTO THE GREAT BASIN BY THE
END OF THE LAST PERIOD.  SOUTHWESTERLY FLOW ALOFT WILL BE ON THE
INCREASE MONDAY EVENING INTO THE EXTENDED PERIOD.  THE MOISTURE AND
THE THETA-E GRIDS DO KEEP US FAIRLY WET THROUGH THE PERIOD...BUT NOT
SURE I BELIEVE IT WITH WHAT THE SATELLITE PICTURES ARE INDICATING.
THE GRIDS ALSO SHOW AMPLE POTENTIAL INSTABILITY AROUND...BUT SOME
MID LEVEL WARMING IS INDICATING.  THIS WILL NOT HELP THE CONVECTION
CHANCES HOWEVER THE LAPSE RATES ARE STILL NOT THAT BAD.  WILL KEEP
SOME POPS IN THE AFTERNOONS AND EVENINGS.  THE TEMPERATURE/THICKNESS
GRIDS SHOW A TAD WARMER ON MONDAY...THEN SAME FOR TUESDAY.

IN THE EXTENDED PERIOD...MRF SHOWING UPPER RIDGE GIVING WAY TO
PRETTY LARGE UPPER TROUGH/CLOSED LOW LATE THURSDAY AND FRIDAY.  THE
RUN TO RUN CONSISTENCY HAS BEEN VERY POOR.  ITS ALSO SHOWING THE
MOISTURE CONTINUING.  A LITTLE HARD TO BELIEVE CONSIDERING CURRENT
WATER VAPOR PICTURES...BUT WELL SEE.  WILL KEEP CHANCE GOING NONE
THE LESS.                    RJK

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:55 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington35 min
Aug 29, 3:58 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert, Lincoln30 min
Aug 29, 5:20 PM MDTTornado WarningBOUWashington30 min
Aug 29, 5:40 PM MDTSevere Thunderstorm WarningBOULogan35 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.